Alert archive / Massachusetts / High Surf Advisories in 2007

High Surf Advisory 4, NWS Boston/Norton, MA

July 4, 2007Newport County, Washington County, Rhode Island; 4 counties in Massachusetts

NWS Boston/Norton, MA issued this high surf advisory at Jul 4, 2007, 4:19 PM EDT for Newport County, Washington County, Rhode Island; 4 counties in Massachusetts. It took effect at Jul 5, 2007, 6:00 AM EDT. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
Jul 4, 2007, 4:19 PM EDT (20:19 UTC)
In effect from
Jul 5, 2007, 6:00 AM EDT
Expired
Jul 6, 2007, 7:00 PM EDT
In force
37 hr
Issued by
NWS Boston/Norton, MA

Counties Bristol County, MA, Dukes County, MA, Nantucket County, MA, Plymouth County, MA, Newport County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 49 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 8.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2007-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2007-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS41 KBOX 042019
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
419 PM EDT WED JUL 4 2007

...HIGH SURF AND STRONG RIP CURRENTS ARE EXPECTED THURSDAY ON SOUTH
FACING BEACHES...

MAZ020-021-023-024-RIZ006>008-050430-
/O.NEW.KBOX.SU.Y.0004.070705T1000Z-070706T0000Z/
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-DUKES MA-NANTUCKET MA-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
419 PM EDT WED JUL 4 2007

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TO 8 PM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 8 PM EDT THURSDAY. 

THE HIGH SURF ADVISORY IS FOR THE RHODE ISLAND SOUTH COAST AND SOUTH
COASTAL MASSACHUSETTS INCLUDING MARTHAS VINEYARD AND NANTUCKET. THE
ADVISORY DOES NOT INCLUDE THE CAPE COD BEACHES.

SOUTHWEST WINDS WILL INCREASE TO 15 TO 25 KNOTS WITH A FEW HIGHER
GUSTS OVER THE SOUTH COASTAL WATERS LATE TONIGHT THROUGH THURSDAY.
THESE STRONG WINDS WILL RESULT IN SEAS BUILDING TO 7 TO 10 FEET OVER
THE OUTER WATERS ON THURSDAY. IN RESPONSE TO THE BUILDING
SEAS...HIGH SURF AND DANGEROUS RIP CURRENTS WILL DEVELOP ALONG SOUTH
FACING BEACHES ON THURSDAY.

A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A
STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE
SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND
EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT.

IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE
FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT BEYOND THE
SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD SHORE
OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT.

DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE
CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER.

HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED
BEACHES. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS AND
JETTIES WHERE RIP CURRENTS CAN BE ENHANCED.

$$

KJC
6 follow-up statements
000 
WHUS41 KBOX 050138
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
938 PM EDT WED JUL 4 2007

...HIGH SURF AND STRONG RIP CURRENTS ARE EXPECTED THURSDAY ON
SOUTH FACING BEACHES...

MAZ020-021-023-024-RIZ006>008-050945-
/O.CON.KBOX.SU.Y.0004.070705T1000Z-070706T0000Z/
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-DUKES MA-NANTUCKET MA-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
938 PM EDT WED JUL 4 2007

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM TO 8 PM EDT
THURSDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM TO 8 PM EDT
THURSDAY. 

THE HIGH SURF ADVISORY IS FOR THE RHODE ISLAND SOUTH COAST AND
SOUTH COASTAL MASSACHUSETTS INCLUDING MARTHAS VINEYARD AND
NANTUCKET. THE ADVISORY DOES NOT INCLUDE THE CAPE COD BEACHES.

SOUTHWEST WINDS WILL INCREASE TO 15 TO 25 KNOTS WITH A FEW HIGHER
GUSTS OVER THE SOUTH COASTAL WATERS LATE TONIGHT THROUGH
THURSDAY. THESE STRONG WINDS WILL RESULT IN SEAS BUILDING TO 7 TO
10 FEET OVER THE OUTER WATERS ON THURSDAY. IN RESPONSE TO THE
BUILDING SEAS...HIGH SURF AND DANGEROUS RIP CURRENTS WILL DEVELOP
ALONG SOUTH FACING BEACHES ON THURSDAY.

A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A
STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE
SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND
EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT.

IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF
ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM
TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT.

DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE
CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER.

HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED
BEACHES. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS
AND JETTIES WHERE RIP CURRENTS CAN BE ENHANCED.

$$

KJC
000 
WHUS41 KBOX 050738
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
338 AM EDT THU JUL 5 2007

...HIGH SURF AND STRONG RIP CURRENTS ARE EXPECTED TODAY ON SOUTH
FACING BEACHES...

MAZ020-021-023-024-RIZ006>008-051545-
/O.CON.KBOX.SU.Y.0004.070705T1000Z-070706T0000Z/
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-DUKES MA-NANTUCKET MA-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
338 AM EDT THU JUL 5 2007

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING. 

THE HIGH SURF ADVISORY IS FOR THE RHODE ISLAND SOUTH COAST AND
SOUTH COASTAL MASSACHUSETTS INCLUDING MARTHAS VINEYARD AND
NANTUCKET. THE ADVISORY DOES NOT INCLUDE THE CAPE COD BEACHES.

SOUTHWEST REMAIN AT 15 TO 25 MPH WITH A FEW HIGHER GUSTS TODAY.
THESE WINDS WILL RESULT IN SEAS BUILDING TO 7 TO 10 FEET OVER THE
OUTER WATERS THIS MORNING. IN RESPONSE TO THE BUILDING SEAS...HIGH
SURF AND DANGEROUS RIP CURRENTS WILL DEVELOP ALONG SOUTH FACING
BEACHES.

A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A
STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE
SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND
EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT.

IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF
ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM
TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT.

DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE
CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER.

HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED
BEACHES. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS
AND JETTIES WHERE RIP CURRENTS CAN BE ENHANCED.

$$
MLE
000 
WHUS41 KBOX 051545
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1145 AM EDT THU JUL 5 2007

...HIGH SURF AND STRONG RIP CURRENTS ARE EXPECTED TO CONTINUE INTO
FRIDAY ON SOUTH FACING BEACHES...

MAZ021-051645-
/O.CAN.KBOX.SU.Y.0004.000000T0000Z-070706T0000Z/
SOUTHERN PLYMOUTH MA-
1145 AM EDT THU JUL 5 2007

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS CANCELLED THE HIGH
SURF ADVISORY FOR THE UPPER PORTIONS OF BUZZARDS BAY.


$$

MAZ020-023-024-RIZ006>008-052100-
/O.EXT.KBOX.SU.Y.0004.000000T0000Z-070706T2300Z/
SOUTHERN BRISTOL MA-DUKES MA-NANTUCKET MA-WASHINGTON RI-
NEWPORT RI-BLOCK ISLAND RI-
1145 AM EDT THU JUL 5 2007

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 7 PM EDT FRIDAY...

THE HIGH SURF ADVISORY HAS BEEN EXTENDED UNTIL 7 PM EDT FRIDAY.

THE HIGH SURF ADVISORY IS FOR THE RHODE ISLAND SOUTH COAST AND
SOUTH COASTAL MASSACHUSETTS...INCLUDING MARTHAS VINEYARD AND
NANTUCKET. THE ADVISORY DOES NOT INCLUDE CAPE COD BEACHES.

SOUTHWEST WINDS OF 15 TO 25 MPH OVERNIGHT AND THIS MORNING HAVE
GENERATED SEAS OF 5 TO 10 FT ACROSS THE OCEAN WATERS OF SOUTHERN NEW
ENGLAND. THESE WINDS WILL CONTINUE THIS AFTERNOON AND TONIGHT ALONG
WITH LARGE SEAS. AS A RESULT...HIGH SURF AND DANGEROUS RIP CURRENTS
ARE EXPECTED.

AS WINDS SHIFT TO THE WEST AND NORTHWEST FRIDAY...THESE LARGE WIND
WAVES WILL TRANSITION TO LONGER PERIOD SOUTH SWELLS. DESPITE SEAS
SUBSIDING TO 4 TO 7 FT ACROSS THE OCEAN WATERS SOUTH OF NEW ENGLAND
FRIDAY...SWELLS OF THIS HEIGHT AND TRAVELING PERPENDICULAR TO THE
SOUTH COAST OF MASSACHUSETTS AND RHODE ISLAND...WILL YIELD HIGH SURF
AND AN INCREASED RISK OF STRONG RIP CURRENTS CONTINUING INTO FRIDAY.

THEREFORE...THE HIGH SURF ADVISORY HAS BEEN EXTENDED UNTIL 7 PM
FRIDAY FOR SOUTH FACING BEACHES OF MASSACHUSETTS AND RHODE ISLAND.
THE ADVISORY DOES NOT INCLUDE CAPE COD BEACHES. IN ADDITION...
FAVORABLE BEACH WEATHER IS EXPECTED FRIDAY WITH TEMPERATURES NEAR 80
AT MANY BEACHES. THE INCREASED BEACH ATTENDANCE WILL POSE AN
ADDITIONAL RISK. SWIMMING RESTRICTIONS MAY BE ENFORCED AT SOME
BEACHES...THUS CHECK WITH AREA LIFEGUARDS.

A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A
STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE
SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND
EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT.

IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF
ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM
TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT.

DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE
CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER.

HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED
BEACHES. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS
AND JETTIES WHERE RIP CURRENTS CAN BE ENHANCED.

$$

NOCERA
000 
WHUS41 KBOX 052051 AAA
CFWBOX

COASTAL HAZARD MESSAGE...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
451 PM EDT THU JUL 5 2007

...HIGH SURF AND STRONG RIP CURRENTS CONTINUE INTO FRIDAY ON SOUTH
FACING OCEAN BEACHES...

MAZ020-023-024-RIZ006>008-060900-
/O.CON.KBOX.SU.Y.0004.000000T0000Z-070706T2300Z/
SOUTHERN BRISTOL MA-DUKES MA-NANTUCKET MA-WASHINGTON RI-
NEWPORT RI-BLOCK ISLAND RI-
451 PM EDT THU JUL 5 2007

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT FRIDAY...

THE HIGH SURF ADVISORY IS FOR THE RHODE ISLAND SOUTH COAST AND SOUTH
COASTAL MASSACHUSETTS...INCLUDING MARTHAS VINEYARD AND NANTUCKET. THE
ADVISORY DOES NOT INCLUDE CAPE COD BEACHES.

THE GUSTY SOUTH TO SOUTHWEST WINDS FROM LAST NIGHT AND THIS MORNING
HAS RESULTED IN SEAS OF UP TO 8 FT ACROSS THE SOUTH OCEAN WATERS OF
MASSACHUSETTS AND RHODE ISLAND. THEREFORE...HIGH SURF AND DANGEROUS
RIP CURRENTS WILL CONTINUE THROUGH TONIGHT.

AS WINDS SLOWLY DIMINISH THIS EVENING AND OVERNIGHT...SEAS WILL
TRANSITION FROM WIND WAVES TO LONGER PERIOD SOUTH SWELLS FRIDAY AND
WILL SUBSIDE IN MAGNITUDE TO 4 TO 7 FT. SWELLS OF THIS HEIGHT AND
TRAVELING PERPENDICULAR TO THE SOUTH COAST OF MASSACHUSETTS AND RHODE
ISLAND...WILL YIELD HIGH SURF AND AN INCREASED RISK OF STRONG RIP
CURRENTS CONTINUING INTO FRIDAY AFTERNOON.

THEREFORE...THE HIGH SURF ADVISORY CONTINUES UNTIL 7 PM FRIDAY FOR
SOUTH FACING BEACHES OF MASSACHUSETTS AND RHODE ISLAND. THE ADVISORY
DOES NOT INCLUDE CAPE COD BEACHES. IN ADDITION...FAVORABLE BEACH
WEATHER IS EXPECTED FRIDAY WITH TEMPERATURES NEAR 80 AT MANY BEACHES.
THE INCREASED BEACH ATTENDANCE WILL POSE AN ADDITIONAL RISK.
THEREFORE...SWIMMING RESTRICTIONS MAY BE ENFORCED AT SOME
BEACHES...SO CHECK WITH AREA LIFEGUARDS.

A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A
STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE
SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND
EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT.

IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF
ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM
TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT.

DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE
CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER.

HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED
BEACHES. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS
AND JETTIES WHERE RIP CURRENTS CAN BE ENHANCED.

$$

NOCERA
000 
WHUS41 KBOX 060809
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
409 AM EDT FRI JUL 6 2007

...HIGH SURF AND STRONG RIP CURRENTS CONTINUE TODAY ON SOUTH FACING
OCEAN BEACHES...

MAZ020-023-024-RIZ006>008-061615-
/O.CON.KBOX.SU.Y.0004.000000T0000Z-070706T2300Z/
SOUTHERN BRISTOL MA-DUKES MA-NANTUCKET MA-WASHINGTON RI-
NEWPORT RI-BLOCK ISLAND RI-
409 AM EDT FRI JUL 6 2007

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING. 

WINDS CONTINUE TO DIMINISH OVER THE WATERS TODAY. SEAS WILL CONTINUE
TO TRANSITION FROM WIND WAVES TO LONGER PERIOD SOUTH SWELLS TODAY AND
WILL SUBSIDE IN MAGNITUDE TO 4 TO 7 FT LATE IN THE DAY. SWELLS OF
THIS HEIGHT AND TRAVELING PERPENDICULAR TO THE SOUTH COAST OF
MASSACHUSETTS AND RHODE ISLAND...WILL YIELD HIGH SURF AND AN
INCREASED RISK OF STRONG RIP CURRENTS CONTINUING TODAY.

THEREFORE...THE HIGH SURF ADVISORY CONTINUES UNTIL 7 PM TODAY FOR
SOUTH FACING BEACHES OF MASSACHUSETTS AND RHODE ISLAND. THE ADVISORY
DOES NOT INCLUDE CAPE COD BEACHES. IN ADDITION... FAVORABLE BEACH
WEATHER IS EXPECTED TODAY AND AFTER SOME EARLY MORNING SHOWERS WITH
TEMPERATURES IN THE UPPER 70S TO NEAR 80 AT MANY BEACHES. THE
INCREASED BEACH ATTENDANCE WILL POSE AN ADDITIONAL RISK.
THEREFORE...SWIMMING RESTRICTIONS MAY BE ENFORCED AT SOME
BEACHES...SO CHECK WITH AREA LIFEGUARDS.

A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A
STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE
SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND
EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT.

IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF
ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM
TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT.

DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE
CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER.

HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED
BEACHES. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS
AND JETTIES WHERE RIP CURRENTS CAN BE ENHANCED.

$$
000 
WHUS41 KBOX 061530
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1130 AM EDT FRI JUL 6 2007

MAZ020-023-024-RIZ006>008-062300-
/O.CON.KBOX.SU.Y.0004.000000T0000Z-070706T2300Z/
SOUTHERN BRISTOL MA-DUKES MA-NANTUCKET MA-WASHINGTON RI-
NEWPORT RI-BLOCK ISLAND RI-
1130 AM EDT FRI JUL 6 2007

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING FOR THE SOUTH COAST OF RHODE ISLAND AND
MASSACHUSETTS...INCLUDING THE SOUTH FACING BEACHES OF BLOCK
ISLAND...MARTHAS VINEYARD AND NANTUCKET.

SOUTHERLY SWELLS OF 4 TO 7 FEET WILL BRING HIGH SURF AND A HIGH
DANGER OF RIP CURRENTS TO SOUTH FACING BEACHES THROUGH EARLY
THIS EVENING.

FAVORABLE BEACH WEATHER IS EXPECTED THIS AFTERNOON ONCE LOW CLOUDS
AND FOG BURN OFF...AS TEMPERATURES REACH THE UPPER 70S AT MANY
BEACHES. INCREASED BEACH ATTENDANCE WILL POSE AN ADDITIONAL RISK.
SWIMMING RESTRICTIONS MAY BE ENFORCED AT SOME BEACHES...SO CHECK
WITH AREA LIFEGUARDS.

A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A
STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE
SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND
EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT.

IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF
ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM
TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT.

DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE
CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER.

HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED
BEACHES. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS
AND JETTIES WHERE RIP CURRENTS CAN BE ENHANCED.

$$

JWD

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this high surf advisory went out at Jul 4, 4:00 PM EDT, 19 minutes earlier.

Area forecast discussion, Jul 4, 4:00 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
400 PM EDT WED JUL 4 2007

.SYNOPSIS...
A WARM FRONT WILL APPROACH SOUTHERN NEW ENGLAND TODAY WHICH WILL
BRING WITH IT SHOWERS AND THUNDERSTORMS THIS EVENING AND TONIGHT. A
AN APPROACHING COLD FRONT WILL ALLOW FOR THE CONTINUING OF SHOWERS
AND THUNDERSTORMS THURSDAY AND FRIDAY. HEAT AND HUMIDITY WILL BUILD
SUNDAY THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AREA OF WARM AIR ADVECTION SHOWERS ARE MOVING QUICKLY EAST ACROSS
SOUTHERN NEW ENGLAND THIS AFTERNOON.  THIS INITIAL BURST OF PRECIP
IS LIGHT AND WILL REACH E COASTAL MA BY 5-6 PM...LIKELY AS
SPRINKLES.  RADAR SUGGESTS THERE WILL BE A LULL EARLY THIS EVENING
BEFORE HEAVIER SHOWERS MOVE BACK IN TONIGHT.  GOOD ISENTROPIC LIFT
COMBINED WITH LOW LEVEL CONVERGENCE AT THE NOSE OF A DEVELOPING
50-60 KT LLJ AND HIGH PWAT AIRMASS SHOULD RESULT IN AREAS OF HEAVY
RAINFALL TNGT...00-06Z W ZONES AND 04-10Z E ZONES.  WE SHOULD SEE
WIDESPREAD 0.50...WITH LOCALIZED AMOUNTS OF 1-2 POSSIBLE.  MODELS
DO NOT AGREE WHERE AXIS OF HEAVIEST RAINFALL WILL OCCUR.  NAM HAS IT
NORTH AND GFS HAS IT TO THE SOUTH.  BASED ON POSITION OF LOW LEVEL
JET SOUTH OF THE COAST LATER TONIGHT WE THINK THE HEAVIEST RAIN MAY
BE SOUTH OF THE MASS PIKE...SIMILAR TO WHAT RGEM IS INDICATING.
THERE MAY ALSO BE SOME ELEVATED THUNDER PER SWI SO WE CONTINUED CHC
TSTMS BUT COVERAGE SHOULD BE LIMITED.  WITH GOOD SOUTHERLY
FLOW...TEMPS WILL REMAIN IN THE 60S WITH DEWOPINTS CLIMBING INTO THE
60S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
FOCUS FOR HEAVIER RAINFALL SHOULD SHIFT SOUTH OF THE COAST BY 12Z
THU AS MOISTURE AXIS MOVES SOUTHWARD.  BUT AXIS OF LOW LEVEL JET
WILL BE ALONG THE COASTAL PLAIN AT 12Z BEFORE SLOWLY SHIFTING EWD
DURING THE DAY SO PERIODS OF RAIN MAY PERSIST NEAR THE COAST AND
ESPECIALLY CAPE AND ISLANDS DURING THU MORNING SO WE WILL CARRY
LIKELY POPS HERE.  FURTHER INLAND...POPS WILL BE IN CHANCE
CATEGORY.  IN THE INTERIOR...MOST OF THE MORNING SHOULD BE DRY AND
DEVELOPING SW FLOW BEHIND THE WFNT SHOULD ALLOW FOR SOME SUNSHINE TO
DEVELOP IN THE AFTERNOON.  850 TEMPS WARM TO +15 SO ANY SUNSHINE
SHOULD ALLOW TEMPS TO EASILY REACH THE LOWER 80S WHICH COMBINED WITH
MID 60S DEWPOINTS WILL RESULT IN SBCAPES 1000-2000 J/KG.  WEAK
CDFNT/SFC TROF TO THE WEST MAY PROVIDE A TRIGGER SO WE THINK SCT
TSTMS WILL DEVELOP IN THE AFTEROON IN THE INTERIOR.

500 MB WINDS INCREASE TO 40 KTS ON THU WHICH WOULD PROVIDE
SUFFICIENT 0-6 KM SHEAR FOR ORGANIZED CONVECTION IF INSTABILITY CAN
BE REALIZED.  THIS WILL BE THE KEY FOR THU.  IF WE GET ENOUGH
SUN...SCT SEVERE TSTMS WILL BE POSSIBLE WITH DAMAGING WINDS THE MAIN
THREAT.

TEMPS...WE WILL HAVE MAXES RANGING FROM LOWER 70S NEAR THE SOUTH
COAST TO LOWER 80S CT VALLEY.

HIGH SURF ADVISORY...BUILDING SEAS WILL RESULT IN HIGH SURF AND
DANGEROUS RIP CURRENTS ON SOUTH FACING BEACHES FOR THU SO A HIGH
SURF ADVISORY WILL BE ISSUED.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
COLD FRONT WILL WILL SLOWLY MOVE ACROSS SOUTHERN NEW ENGLAND
THURSDAY NIGHT AND FRIDAY. SHOWERS AND THUNDERSTORMS WILL PROBABLY
BE ONGOING THURSDAY EVENING...WITH THE BEST CHANCES OVER THE SOUTH
COAST/CAPE/ISLANDS WHERE SHOWERS AND EMBEDDED THUNDER MAY CONTINUE
TO MOST OF THE NIGHT.

THERE MAY BE A FEW STRONG/LOCALLY SEVERE STORMS EARLY THURS EVENING
BEFORE DIURNAL COOLING SIGNIFICANTLY DIMINISHES THE THREAT. THE
CHANCES OF SEVERE THURSDAY EVENING WILL HIGHLY DEPEND ON HOW MUCH
HEATING TAKES PLACE THURSDAY AFTERNOON.

SHORT WAVE SWINGS THROUGH ON FRIDAY...GIVING SOUTHERN NEW ENGLAND
ANOTHER SHOT AT SHOWERS AND THUNDERSTORMS. COLD POOL ALOFT
/500 MB TEMPS AOB -14C/ COMBINED WITH SURFACE HEATING AND LOW LEVEL
DEWPOINTS AROUND 60 DEGREES RANGE SHOULD CONTRIBUTE TO MLCAPE VALUES
BETWEEN 500 AND 1000 J/KG BY EARLY FRIDAY AFTERNOON. IF THE
INSTABILITY MATERIALIZES...A THREAT FOR ISOLATED STRONG TO
MARGINALLY SEVERE STORMS MAY EXIST FRIDAY AFTERNOON. ATTM...WILL
FORECAST LOW CHANCE POPS...MAINLY FOR THE INTERIOR.

COOLER AIR ARRIVES FOR SATURDAY WITH SECONDARY COLD FRONT. THINKING
SATURDAY WILL BE DRY HOWEVER.

THE SIGNAL FOR BIG HEAT SUNDAY INTO EARLY NEXT WEEK IS GETTING
STRONGER IN THE LATEST MODEL GUIDANCE. WHILE NOT READY TO PULL THE
TRIGGER ON THIS YET...I THINK OUR FORECAST TEMPS SUNDAY/MONDAY WILL
NEED TO BE RAISED...PERHAPS SIGNIFICANTLY...IN SUBSEQUENT FORECAST
PACKAGES. ONE OF THE TWO DAYS WILL PROBABLY SEE HIGHS IN THE MID 90S.

COLD FRONT LOOKS TO SAG INTO NEW ENGLAND ON MONDAY...WHICH COULD BE
THE FOCUS FOR THUNDERSTORMS. WILL ALSO HAVE TO WATCH FOR POSSIBLE
ELEVATED MIXED LAYER (EML) ADVECTION INTO THE NORTHEASTERN US FOR
SUNDAY NIGHT OR MONDAY AS MID LEVEL PARCEL TRAJECTORIES ORIGINATE
FROM THE NORTHERN ROCKIES. IF THIS CAN HAPPEN...THEN A DECENT SVR WX
EVENT MAY OCCUR SOMEWHERE IN THE NORTHEAST MONDAY-ISH...BUT THIS IS
CONDITIONAL UPON OPTIMAL FRONTAL TIMING AND CONVECTION INITIATION.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
CIGS WILL CONTINUE TO LOWER THIS AFTERNOON AS RAIN AREA MOVES EAST
INTO SNE. EXPECT WIDESPREAD MVFR CONDITIONS DEVELOPING WITH LOCAL IFR
POSSIBLE AFT 21Z CT VALLEY REACHING EASTERN TERMINALS BY 01Z...EXCEPT
03-06Z KHYA/KACK. RAIN AT KBAF/KBDL AT 18Z WILL CONTINUE TO MOVE
SLOWLY EAST ACROSS SNE THROUGH THIS EVENING. A PERIOD OF MOD TO HEAVY
RAINFALL IS POSSIBLE TONIGHT AS STRONG LIFT AND SOME ELEVATED
INSTABILITY COMBINE WITH HIGH PWAT AIRMASS. THERE MAY ALSO BE A FEW
TSTMS BUT DID NOT INCLUDE AT TAF SITES AS COVERAGE SHOULD BE LIMITED.
OTHER CONSIDERATION FOR LATE TONIGHT AND THU MORNING IS POTENTIAL FOR
LLWS AT KHYA/KACK AS 55 KT LLJ MOVES OVER THE AREA. LLWS MAY NEED TO
BE INCLUDED IN FUTURE FORECASTS. S WINDS WILL GUST TO 20+ KTS
TONIGHT...ESPECIALLY EASTERN TEMRINALS

ON THURSDAY...FOCUS FOR RAINFALL SHOULD SHIFT SOUTH OF THE COAST BUT
OCCASIONAL RAIN MAY PERSIST AT KHYA/KACK ALONG WITH MVFR OR IFR
CONDITIONS WITH SW FLOW OFF THE OCEAN ALLOWING FOR LOW CLOUDS AND
FOG. OTHERWISE...MVFR CONDITIONS SHOULD IMPROVE TO VFR BY
AFTERNOON...ESPECIALLY IN THE INTERIOR. HOWEVER...SCATTERED SHOWERS
AND THUNDERSTORMS MAY REDEVELOP IN THE AFTERNOON.

IN THE LONG TERM...EXPECT AT LEAST SCATTERED SHOWERS AND TSTMS
THURSDAY NIGHT AND FRIDAY...WITH SOME FOG AND POSSIBLE STRATUS ALONG
THE COAST THURS NIGHT. MVFR CONDS LIKELY THURS NIGHT MOST EVERYWHERE
WITH OCCASIONAL IFR EXPECTED. MAINLY VFR EXPECTED FRIDAY...BUT
AGAIN...THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS DURING
THE AFTERNOON. SAT AND SUN LOOK TO BE VFR ATTM.

&&

.MARINE...
SHORT TERM...DEVELOPING LOW LEVEL JET 50-60 KTS DOWN TO 2K FEET WILL
RESULT IN INCREASING WINDS ON THE COASTAL WATERS TONIGHT INTO THU
MORNING.  INVERSION OVER THE WATER WILL PREVENT THESE WINDS FROM
MIXING DOWN...BUT WATER TEMPS ARE NOW IN THE MID 60S SO INVERSION
WILL NOT BE ESPECIALLY STRONG WHICH SHOULD ALLOW WINDS TO GUST TO
25-30 KTS SO SMALL CRAFT ADVISORIES WILL CONTINUE.  TIMING OF
STRONGEST WINDS WILL BE AFTER MIDNIGHT THROUGH THU MORNING AS JET
AXIS WILL MOVE OVER THE COASTAL WATERS 06-12Z BEFORE LIFTING OUT AFT
18Z THU.  SEAS WILL BUILD TO 7-10 FEET OVER THE OUTER WATERS.

IN THE LONG TERM...HAVE CONTINUED TO UNDERCUT WAVEWATCH GUIDANCE IN
THE SOUTHERLY FLOW THURSDAY NIGHT THROUGH FRIDAY. EVEN
STILL...EXPECT SMALL CRAFT CONDITIONS FOR MOST OF THE LOCAL MARINE
ZONES WITH WINDS/GUSTS AOA 25 KT MOST EVERYWHERE AND SEAS 5 TO 9 FT
ON OUTER WATERS. TIGHT GRADIENT COULD PERSIST INTO SATURDAY IN
POST-FRONTAL AIRMASS WHICH COULD KEEP SCA WINDS GOING. WILL HAVE TO
WATCH FOR ROUGH SURF CONDITIONS ON THE SOUTH COAST AND THE ISLANDS
THURSDAY NIGHT AND FRIDAY AS BREAKING WAVES COULD BE QUITE BIG. THIS
COULD CONTINUE INTO SATURDAY...BUT EXPECT RAPIDLY DIMINISHING SURF
CONDITIONS BY THEN.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY FROM 6 AM TO 8 PM EDT THURSDAY FOR MAZ020-
     021-023-024.
NH...NONE.
RI...HIGH SURF ADVISORY FROM 6 AM TO 8 PM EDT THURSDAY FOR
     RIZ006>008.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THURSDAY FOR ANZ231>235-
     237-250.
     SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR ANZ230-
     236.
     SMALL CRAFT ADVISORY FROM 1 AM TO 7 PM EDT THURSDAY FOR ANZ254-
     255.

&&

SYNOPSIS...GAF
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...GAF
AVIATION...KJC/GAF
MARINE...KJC/GAF
Hazardous weather outlook, Jul 4, 3:22 AM EDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
322 AM EDT WED JUL 4 2007

CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>005-050730-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
322 AM EDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL MOVE INTO SOUTHERN NEW ENGLAND BY LATE
THIS AFTERNOON AND CONTINUE TONIGHT. SOME OF THE STORMS TONIGHT MAY
PRODUCE TORRENTIAL DOWNPOURS WHICH WOULD THEN LEAD TO SOME URBAN AND
SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED THUNDERSTORMS...A FEW POSSIBLY LOCALLY SEVERE...MAY OCCUR
BOTH THURSDAY AND FRIDAY AFTERNOONS WITH MAIN THREAT BEING HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NO EXPECTED FOR TODAY.

ANZ230>237-250-254-255-MAZ020>024-RIZ006>008-050730-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
322 AM EDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN RHODE
ISLAND AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS WILL LIKELY MOVE ACROSS THE WATERS TONIGHT. CLOUD TO
SURFACE LIGHTNING WOULD BE THE MAIN THREAT WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED THUNDERSTORMS...A FEW POSSIBLY LOCALLY SEVERE...MAY OCCUR
BOTH THURSDAY AND FRIDAY AFTERNOONS WITH MAIN THREAT BEING HAIL AND
DAMAGING WINDS.

FOR OCEAN SWIMMERS...THERE IS A LIKELIHOOD OF DANGEROUS RIP CURRENTS
DEVELOPING THURSDAY AND FRIDAY FOR THE OCEAN EXPOSED SOUTH COASTAL
SECTIONS OF MASSACHUSETTS AND RHODE ISLAND. THE HIGHER THAN NORMAL
RISK OF DANGEROUS RIP CURRENTS MAY LINGER SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME FOR TODAY.

Nearby

High Surf Advisories in Massachusetts, 2007High Surf Advisories in Rhode Island, 2007Every high surf advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.